Colorado, 2019

Hail in Colorado, June 20, 2019

June 20, 2019 · NWS GLD · 7 events in 1 county or zone

Thunderstorms produce large hail in northeast Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce large hail in northeast Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 4:47 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 20, 4:47 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
547 PM MDT Thu Jun 20 2019

.SHORT TERM...(This evening through Friday)
Issued at 210 PM MDT Thu Jun 20 2019

Expecting showers and storms this evening associated with a cold
front shifting slowly southward across the central High Plains.

SPC has the Tri-State area under slight risk, so expecting a few
severe storms with main threats being large hail and damaging
winds. Storms are expected to start around 21Z developing from our
Colorado / Kansas border moving along and north of I-70 with
convection ending after midnight.

Overnight, there are some chances of fog developing due to the
cooler moist prefrontal airmass and upslope flow. There is low
confidence for any dense fog highlights, so went patchy in areas
expected to be impacted by storms tonight.

Lower level clouds will hang around in the morning, but skies
will transition to mostly sunny. Since the airmass in place will
not have changed much from today into tomorrow, with the addition
of diurnal heating, we will be expecting another round of
afternoon convection. Similar threats to today expected tomorrow
with large hail and damaging winds accompanying the strongest
storms.

Today's highs will be in the mid 80s to lower 90s. This will
change slightly tomorrow due to the colder airmass location.
Depending on where the temperature gradient sets up, residents of
the Tri-State area could see a range of daily highs between the
mid 70s to lower 90s.

Overnight lows tonight will sit in the mid 50s to lower 60s.

.LONG TERM...(Friday night through Thursday)
Issued at 104 PM MDT Thu Jun 20 2019

At the start of the extended, the models are showing an upper-level
low system over the PACNORWEST that is expected to deepen and move
into the Central High Plains by the end of the weekend along with an
associated cold front. This will produce a wet and cool weekend for
the local area. Expect showers and thunderstorms, some will be
Severe, with high temperatures reaching the middle to upper 70s and
overnight lows dropping into the middle 40s to middle 50s.

After the weekend, high pressure is anticipated to build over the
High Plains and produce mostly dry conditions for the local area;
however, there may be periods of isolated showers and storms
associated with passing shortwave trough coming off the Front
Range. High temperatures are expected to reach the lower 90s by the
end of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 518 PM MDT Thu Jun 20 2019

GLD will see VFR conditions through the 00z TAF period with
thunderstorms moving out of eastern Colorado and into northwest
Kansas across the terminal between 01-04Z.

MCK will see mainly VFR conditions thorugh the 00Z TAF period. The
possibility of thunderstorms is lower and later than GLD as storms
continue to move eastward through the evening across northwest
Kansas and southwest Nebraska. Have only gone VCTS at MCK between
04-08Z. There is also a possibility of MVFR conditions between
12-17Z as easterly flow brings more near surface moisture into the
area for an increase in the lower clouds.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...BW
AVIATION...LOCKHART
Hazardous weather outlook, Jun 20, 4:04 PM MST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
504 PM MDT Thu Jun 20 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
504 PM MDT Thu Jun 20 2019 /604 PM CDT Thu Jun 20 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A Tornado watch is in effect through 10 pm MDT (11 pm CDT) for a
large portion of the central high plains region.

Thunderstorms will develop across eastern Colorado after 2 pm MDT
and move to the eastward across northwest Kansas and southwest
Nebraska through midnight. Storms that form this afternoon will be
capable of producing hail in excess of 2 inches in diameter, wind
gusts to 70 mph, in addition to isolated tornadoes.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

There is a slight risk for severe thunderstorms Friday afternoon and
evening generally along and north of a line from Flagler to Hill
City. Large hail and damaging winds appear to be the primary
threats. A tornado threat also exists, primarily across parts of far
eastern Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 20, 5:10 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
610 PM MDT Thu Jun 20 2019

COZ090-091-210030-
Kit Carson County CO-Yuma County CO-
610 PM MDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 630 PM MDT...

At 610 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Seibert, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

A Tornado Watch remains in effect until 1000 PM MDT for northeastern
and east central Colorado.

LAT...LON 3957 10298 3957 10280 3968 10280 3949 10261
      3936 10291 3951 10305
TIME...MOT...LOC 0010Z 232DEG 16KT 3949 10291

EV

The radar

The Goodland radar (KGLD), 94 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Yuma

When
June 20, 6:06 PM MST
Where
Yuma County, 4.1 mi NNW of Joes
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.706, -102.707

Hail, Yuma

When
June 20, 6:09 PM MST
Where
Yuma County, Joes
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.650, -102.680

Hail, Yuma

When
June 20, 6:33 PM MST
Where
Yuma County, 8.72 mi NW of Idalia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.800, -102.400

The hail lasted about 5 minutes and came down heavily. Spotter reported piles of hail on the ground with the largest stones about the size of a quarter.

Hail, Yuma

When
June 20, 6:40 PM MST
Where
Yuma County, 3.22 mi NE of Idalia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.731, -102.255

Hail, Yuma

When
June 20, 6:44 PM MST
Where
Yuma County, 4.9 mi NE of Idalia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.746, -102.230

Hail, Yuma

When
June 20, 6:45 PM MST
Where
Yuma County, 7.1 mi ENE of Idalia
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.746, -102.180

Hail, Yuma

When
June 20, 6:51 PM MST
Where
Yuma County, 8.23 mi NNE of Hale Bonny Dam Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.746, -102.145

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840636, 840637, 840638, 840639, 840640, 840641, 840642.